I Want To...
I Want To...
Find Research Faculty
Enter the last name, specialty or keyword for your search below.
School of Medicine
I Want to...
Apply for Admission
Johns Hopkins Bayview News - Dangerous Combinations
Date: October 6, 2014
Five things you need to know about food and drug interactions
You are diligent about taking your medication each day. But did you ever think that the bologna sandwich, grapefruit or glass of milk you have with it could be making your medicine less effective, or even dangerous? Read on for five facts you need to know about food and drug interactions.
1. Beware of grapefruit.
This popular breakfast fruit interacts with a variety of medications, including blood pressure medications, statins, HIV medications and organ transplant medications, says Charlie Twilley, Pharm.D., a pharmacist at Johns Hopkins Bayview Medical Center. The culprits are furanocoumarins, compounds found in grapefruit that block the enzymes in the intestines responsible for breaking down these drugs. This can make the drugs more potent, and raise the level of drug in your bloodstream. If you are a big grapefruit fan, talk to your doctor or pharmacist to find out whether it is safe to eat with the medications you are taking.
2. Dairy diminishes antibiotics’ infection-fighting powers.
Twilley warns that the calcium in milk, yogurt, cheese, ice cream and antacids can interact with tetracycline and the tetracycline group of antibiotics used to treat a number of bacterial infections. To make sure you are getting the full benefit of your antibiotic, take it one hour before, or two hours after you eat anything containing calcium.
3. Leafy greens cancel the effects of warfarin.
The vitamin K in spinach, collards, kale and broccoli can lessen the effectiveness of warfarin, a blood thinner used to prevent blood clots and stroke. The darker green the vegetable is, the more vitamin K it has. “You don’t want to eliminate leafy greens from your diet, because they do have many health benefits,” says Twilley. The key is to be consistent with the amount you eat. If you plan to drastically change the amount of these veggies in your diet, talk to your doctor or pharmacist first.
4. Beer, red wine and chocolate are dangerous to mix with some antidepressants.
These popular indulgences may be a nice way to relax in the evening, but they contain tyramine, a naturally occurring amino acid that can cause an unsafe spike in blood pressure when mixed with MAO inhibitors. Tyramine also is found in processed meat, avocados and some cheeses. “This is a significant, dangerous interaction,” says Twilley. If you take MAO inhibitors for depression, talk to your doctor or pharmacist before eating anything with tyramine. Alternative therapy may be considered.
5. Think before you crush medication in applesauce.
Many people who have trouble swallowing pills like to crush them up and mix them with applesauce or pudding. Always ask your doctor or pharmacist before you crush or take apart medication. “This method can dump too much of the drug into your system at once, or change the way the drug works,” says Twilley.
Also keep in mind that some medications are affected by whether or not you eat with them. Before you start any new drug, talk to your doctor or pharmacist about whether it is affected by food. “They can help you come up with a schedule that’s good for the drug and convenient for you,” says Twilley. Even over-the-counter medications and supplements can have food interactions.
For additional reliable information about common food and drug interactions, you can search for this topic in Johns Hopkins’ online Health Library at hopkinsmedicine.org/healthlibrary, or contact the Johns Hopkins Bayview Medical Center Pharmacy at 410-550-0961.